Alert archive / Oklahoma / Tornado Warnings in 2007

Tornado Warning 59, NWS Norman, OK

May 23, 2007Harper County, Oklahoma

NWS Norman, OK issued this tornado warning at May 23, 2007, 5:08 PM CDT for Harper County, Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2007, 5:08 PM CDT (22:08 UTC)
Expired
May 23, 2007, 5:49 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Harper County, OK

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:10 PM CDTHAIL 1.755 N Rosston, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:31 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-440 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 232209
TOROUN
OKC059-232300-
/O.NEW.KOUN.TO.W.0059.070523T2208Z-070523T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  HARPER COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 600 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ROSSTON...
  MOVING NORTHEAST AT 15 MPH. THE ORIGINAL THUNDERSTORM WITH ROTATION
  IS APPROACHING BUFFALO WHICH ALSO MAY BE CAPABLE OF PRODUCING A 
  TORNADO.

* LOCATIONS IN THE WARNING INCLUDE BUFFALO AND ROSSTON.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3678 9997 3675 9965 3700 9944 3700 9996

$$

..SPEG.
2 follow-up statements
000 
WWUS54 KOUN 232222
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT WED MAY 23 2007

OKC059-232300-
/O.CON.KOUN.TO.W.0059.000000T0000Z-070523T2300Z/
HARPER OK-
520 PM CDT WED MAY 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR HARPER
COUNTY...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES NORTHEAST 
OF ROSSTON...MOVING NORTHEAST AT 25 MPH. GOLF BALL SIZE HAIL HAS 
BEEN REPORTED NORTH OF ROSSTON.

THE STORM NEAR BUFFALO HAS WEAKENED AND THE TORNADO AND SEVERE 
WEATHER THREAT HAS DIMINISHED IN NORTHEASTERN HARPER COUNTY. HOWEVER 
PEOPLE IN NORTHWESTERN HARPER COUNTY TO THE NORTH AND NORTHEAST OF 
ROSSTON SHOULD TAKE THEIR TORNADO PRECAUTIONS.

LAT...LON 3680 9996 3678 9986 3699 9953 3700 9996

$$

..SPEG.
000 
WWUS54 KOUN 232249
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT WED MAY 23 2007

OKC059-232258-
/O.CAN.KOUN.TO.W.0059.000000T0000Z-070523T2300Z/
HARPER OK-
548 PM CDT WED MAY 23 2007

...THE TORNADO WARNING HAS BEEN CANCELLED FOR HARPER COUNTY...

THE STORM HAS WEAKENED AND MOVED NORTHEAST OUT OF HARPER COUNTY.

LAT...LON 3680 9996 3678 9986 3699 9953 3700 9996

$$

..SPEG.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 23, 3:31 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 23, 3:31 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
331 PM CDT WED MAY 23 2007

FRONTAL BOUNDARY THAT PUSHED INTO TEXAS AND OKLAHOMA PANHANDLES
EARLIER TODAY IS EFFECTIVELY LIFTING NORTHWARD AS A WARM FRONT
THIS AFTERNOON. BEST CHANCE FOR CONVECTION IN THE SHORT TERM
WILL BE ALONG THIS BOUNDARY...ROUGHLY FROM AMA TO PPA TO HHF
AND WWR. DEEP LAYER SHEAR IN THIS REGION IS NOT EXCEPTIONALLY
STRONG...BUT IS SUFFICIENT FOR SUPERCELLS AND WILL BE INCREASING
WITH TIME AS UPPER TROUGH APPROACHES THIS AFTERNOON AND EVENING.

EXPECT CONVECTION TO BECOME WIDESPREAD ACROSS WESTERN PARTS OF KANSAS
TONIGHT AND THEN MOVE INTO NORTHWEST PARTS OF OKLAHOMA LATE IN THE
EVENING AND DURING THE OVERNIGHT HOURS.  CONVECTION MODE BY LATE
EVENING SHOULD BE LINEAR WITH MAIN SEVERE THREAT LARGE HAIL AND
DAMAGING WINDS.

INTENSITY OF STORMS WILL LIKELY WEAKEN AS THEY MOVE SOUTHEAST AND AWAY
FROM BETTER UPPER LEVEL SUPPORT OF TROUGH LIFTING NORTHEAST.  STILL
EXPECT CONVECTION WILL BE SCATTERED TO WIDESPREAD SO LIKELY POPS
EARLY THURSDAY INTO THURSDAY EVENING.  BOUNDARY ACROSS SOUTHERN
PARTS OF FA THURSDAY AFTERNOON WILL ENCOUNTER BETTER INSTABILITY...
BUT DEEP LAYER SHEAR IS NOT FORECAST TO BE PARTICULARLY STRONG.
THEREFORE SOME STRONG STORMS WITH A FEW SEVERE REPORTS POSSIBLE.

BOUNDARY IS EXPECTED TO STALL OVER SOUTHERN PARTS OF THE AREA BEFORE
LIFTING BACK TO THE NORTH LATE THURSDAY INTO FRIDAY IN RESPONSE TO
SYSTEM MOVING OUT OF NORTHERN ROCKIES.  POPS WILL REMAIN IN THE
SLIGHT TO CHANCE CATEGORY OVER THE WEEKEND AS UPPER TROUGH OVER
BAJA REGION MOVES EAST AND SYNOPTIC BOUNDARY APPROACHES NORTHERN
SECTIONS OF FA. FOR NOW...HAVE FOLLOWED HPC GUIDANCE FOR TUESDAY
AND WEDNESDAY FOR NEXT WEEK WHICH WILL KEEP FA MAINLY DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  72  58  76 /  50  70  30  40
HOBART OK         65  72  57  78 /  60  60  30  40
WICHITA FALLS TX  67  75  62  79 /  40  70  60  40
GAGE OK           55  74  50  79 /  90  20  20  30
PONCA CITY OK     64  72  54  75 /  60  70  20  30
DURANT OK         69  79  63  79 /  20  70  60  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

SIX
Hazardous weather outlook, May 23, 11:58 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT WED MAY 23 2007

OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT ACROSS PORTIONS OF NORTHWEST OKLAHOMA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER MUCH OF
THE REMAINDER OF NORTHERN AND WESTERN OKLAHOMA.

LOCATION...
THE MODERATE RISK IS GENERALLY NORTHWEST OF A LINE EXTENDING FROM
CHEROKEE TO ERICK OKLAHOMA. THE SLIGHT RISK AREA IS SOUTHEAST OF
THE MODERATE RISK AREA AND NORTHWEST OF AN ALTUS TO KINGFISHER TO
PONCA CITY LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON WEDNESDAY THROUGH EARLY THURSDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM MID TO LATE
AFTERNOON UNTIL EARLY THURSDAY MORNING.

DISCUSSION...
A COLD FRONT WAS LOCATED ACROSS NORTHWEST OKLAHOMA LATE WEDNESDAY
MORNING. THIS FRONT IS EXPECTED TO LIFT SLOWLY NORTHWEST THROUGH THE
DAY AND EXTEND ACROSS SOUTHWESTERN KANSAS INTO THE TEXAS PANHANDLE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR AND EAST OF THE FRONT ON
WEDNESDAY AFTERNOON AND AFFECT MAINLY NORTHWESTERN PORTIONS OF
OKLAHOMA. THE ATMOSPHERE WILL BECOME MODERATELY TO HIGHLY UNSTABLE
THIS AFTERNOON AND WIND SHEAR WILL BE SUFFICIENT TO SUPPORT SEVERE
THUNDERSTORMS AND SUPERCELL STORMS. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS BUT ISOLATED TORNADOES WILL BE POSSIBLE
ACROSS NORTHWESTERN AND WESTERN OKLAHOMA.

LATER TONIGHT... AN UPPER-LEVEL STORM SYSTEM WILL MOVE FROM THE
ROCKIES INTO THE CENTRAL PLAINS. AS THIS STORM SYSTEM APPROACHES AND
THE COLD FRONT MOVES SOUTHEAST INTO OKLAHOMA ... THUNDERSTORMS ARE
EXPECTED TO BECOME MORE WIDESPREAD ALONG AND AHEAD OF THE FRONT AND
LIKELY EVOLVE INTO A STORM COMPLEX THAT MOVES ACROSS THE AREA
PRODUCING LOCAL AREAS OF HEAVY RAIN. SEVERE WEATHER WILL STILL BE
POSSIBLE THROUGH THE OVERNIGHT HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER NORTHWESTERN OKLAHOMA
LATE TODAY AND TONIGHT AS THE UPPER LEVEL FLOW BECOMES PARALLEL TO
THE SLOW MOVING FRONT. GIVEN THE RECENT WET WEATHER...ADDITIONAL
HEAVY RAIN MAY LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LIKELY SPREAD FROM CENTRAL OKLAHOMA INTO SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THURSDAY AS THE FRONT...AIDED BY
THUNDERSTORM OUTFLOW...PUSHES SOUTHWARD. WEAKENING SHEAR WILL LIKELY
LESSEN THE THREAT OF SEVERE  WEATHER THURSDAY. THUNDERSTORM CHANCES
WILL CONTINUE FRIDAY AND SATURDAY AS THE FRONT STALLS OVER NORTH
TEXAS THEN MOVES BACK NORTH. THE UNSETTLED WEATHER PATTERN WILL
CONTINUE WITH THUNDERSTORM CHANCES PERSISTING INTO EARLY NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY MORNING.

In the hours before

Special weather statement, May 23, 2:05 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
205 PM CDT WED MAY 23 2007

OKZ009-231920-
ELLIS OK-
205 PM CDT WED MAY 23 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF ARNETT AT 205
PM CDT...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

..SPEG.
Special weather statement, May 23, 3:57 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
357 PM CDT WED MAY 23 2007

OKZ004-009-232115-
HARPER OK-ELLIS OK-
357 PM CDT WED MAY 23 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF CATESBY AT 357 PM
CDT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS AND HARPER COUNTIES...INCLUDING THE CITY OF
LAVERNE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

..SPEG.
Local storm report, May 23, 4:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             6 S LAVERNE             36.62N 99.90W
05/23/2007  E1.00 INCH       HARPER             OK   STORM CHASER

            AT LOG CABIN CORNER.

&&

JLP
Local storm report, May 23, 4:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             LAVERNE                 36.71N 99.90W
05/23/2007  E0.75 INCH       HARPER             OK   EMERGENCY MNGR

&&

JLP
Local storm report, May 23, 5:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
502 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             6 W BUFFALO             36.83N 99.74W
05/23/2007  E4.25 INCH       HARPER             OK   EMERGENCY MNGR

            SPOTTERS RELAYED TO EMERGENCY MANAGER SOFTBALL SIZE HAIL
            AT INTERSECTION OF HWYS 64 AND 46.

&&

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:07 PM CDTSevere Thunderstorm WarningOUNHarper53 min
May 23, 4:29 PM CDTTornado WarningOUNHarper46 min

Nearby

Tornado Warnings in Oklahoma, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.